Colorado, 2019Wildfire in Colorado, July 25 to 31, 2019
July 25 to 31, 2019 · NWS GJT · 1 event in 1 county or zone
9 miles southwest of Chimney Rock.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire 8.9 miles southwest of Chimney Rock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 25, 5:15 AM MST, 7 hours 31 minutes earlier.
Area forecast discussion, Jul 25, 5:15 AM MST, 7 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
615 AM MDT Thu Jul 25 2019
.SHORT TERM...(Today through Friday)
Issued at 342 AM MDT Thu Jul 25 2019
Morning convection aided by a weak wiggle aloft will be crossing
eastern Utah and western Colorado through 9 am. A few pockets of
heavier rainfall expected near stronger cells, but overall trend
will be headed downward shortly after sunrise as we see a little
more stability enter the picture. Once surface heating resumes,
will see another round of convection fire by midday with our
mountain locations favored through early afternoon, although
several storms will drift into the valleys. Will maintain
scattered to numerous coverage of convection Friday. Models
support slow eastward drift on convection today. Due to the slow
motion of the storms, locally heavy rainfall will be possible with
pockets of 1" plus rainfall certainly possible. Any storms that
train over locales or become anchored near higher terrain may pose
a threat for flash flooding. Recent burn scars and last years big
fires such as the Lake Christine, Bull Draw and the 416 will need
to be watched closely if storms approach. Precipitable water
values are expected to climb over an inch. Due to the isolated
nature of potential heavy rainfall, held off on any Flash Flood
Watches for now. Temperatures will be running about 3 to 6 degrees
cooler today and Friday with deeper moisture in place along with
increased cloud cover.
.LONG TERM...(Friday night through Wednesday)
Issued at 342 AM MDT Thu Jul 25 2019
The center of the high pressure system spinning to our south will
retrograde southwest Friday night and through the weekend as
embedded shortwaves eject out of the clockwise circulation. An
approaching shortwave on Saturday will provide enough forcing for
thunderstorms to develop by early afternoon. Steepening mid-level
lapse rates and residual moisture will retain the threats for
isolated to scattered storms hugging higher terrain in eastern
Utah and western Colorado. The primary concerns continue to be
brief heavy rainfall, gusty outflow winds, and lightning near the
vicinity of storms. Storms should subside shortly after sunset
Saturday night and dry air will quickly filter in from the west.
PWAT values take a nose dive on Sunday, with very little
precipitation expect. With recent moisture, I would not rule out
terrain driven convection during afternoon hours but forcing will
be minimal and storms won't have enough juice to move off higher
terrain.
The high pressure system appears to regenerate and track across the
forecast area by midweek. Dry conditions are likely Sunday -
Tuesday as the system stays to our west, and will bring an
increasing chance for mositure as it moves overhead by Wednesday.
The monsoonal moisture will return on the west/northwest periphery
of the high by Wednesday night and continue to produce showers
through next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 610 AM MDT Thu Jul 25 2019
Showers and thunderstorms will diminish this morning before
picking back up this afternoon, favoring higher terrain first.
Brief thunderstorms are possible at all terminals this afternoon
and into evening with occasional VIS and CIG dropping to MVFR.
Can expect gusty winds and frequent lightning near the vicinity of
storms.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...JDC
LONG TERM...ERW
AVIATION...TGJT
Hazardous weather outlook, Jul 25, 3:50 AM MST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
450 AM MDT Thu Jul 25 2019
COZ001>014-017>023-UTZ022>025-027>029-261200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
450 AM MDT Thu Jul 25 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are expected to develop over
much of the Colorado high country and the Uinta Mountains with
the southern ranges favored. Lightning, heavy rain and gusty
outflow winds up to 40 MPH are the main threats through late this
evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorm coverage will increase through the end of this week
as additional moisture becomes available. Heavy rainfall rates
will remain a significant threat through Saturday. Thereafter,
there will be a decreasing trend in thunderstorm activity from
Sunday into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
Wildfire, Southwestern San Juan Mountains
- When
- July 25, 12:46 PM MST to July 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Tribal Official
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The Pine Tree Fire began at the end of July due to lightning about 9 miles southwest of Chimney Rock and grew to 742 acres before it was contained in early August.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Nevada, July 25 to 26, 2019$60,000 · 8 events
- Heavy Rain in Florida, July 25, 201917 events
- Excessive Heat and Heat in California, July 25 to 29, 201912 events
- Lightning Strike and Heavy Rain in California, July 25, 20191 injured · 3 events
- Tornado and Hail in Florida, July 25, 2019EF0 · 4 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, July 25, 20192 events
- Hail in Minnesota, July 25, 20191 in hail · 2 events
- Waterspouts in Gulf of Mexico, July 25, 20192 events
- Flash Flooding in New Mexico, July 25, 20192 events
- Flash Flood and Hail in Kansas, July 25, 20190.88 in hail · 2 events
- Damaging Wind in Arizona, July 25, 201952 kt wind · 2 events
- Tornado in U.S. Virgin Islands, July 25, 2019EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836306.